Missouri, 2004Tornadoes and Hail in Missouri, April 24, 2004
April 24, 2004 · NWS PAH · 7 events in 6 counties and zones
A warm front extending across southeast Missouri was the focus for tornadic thunderstorms. The storms developed during the warmth of the afternoon and produced a few tornadoes, isolated dime size hail, and several reports of flash flooding.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- $710,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front extending across southeast Missouri was the focus for tornadic thunderstorms. The storms developed during the warmth of the afternoon and produced a few tornadoes, isolated dime size hail, and several reports of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 24, 12:38 PM CST, 3 hours 34 minutes earlier.
Area forecast discussion, Apr 24, 12:38 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
138 PM CDT SAT APR 24 2004
.DISCUSSION...
16Z SURFACE ANALYSIS SHOWED LOW PRESSURE CENTERED IN KANSAS OVER
KSLN WITH A WAVY WARM FRONT EXTENDING SOUTHEAST INTO NORTHWEST
ARKANSAS THEN NORTHEAST THROUGH THE MISSOURI BOOTHEEL INTO NORTHWEST
TENNESSEE. A COLD FRONT EXTENDED SOUTH FROM THE LOW THROUGH EASTERN
OKLAHOMA INTO NORTHEAST TEXAS. LATEST COMPOSITE RADAR SHOWED
SCATTERED SHOWERS AND A FEW THUNDERSTORMS ACROSS MAINLY THE NORTHERN
MOST PORTIONS OF THE PAH FORECAST AREA MOVING NORTH...WITH A LARGE
SWATH OF SHOWERS AND THUNDERSTORMS ACROSS THE WESTERN HALF OF
ARKANSAS INTO SOUTHWEST AND CENTRAL MISSOURI. LATEST VISIBLE
SATELLITE SHOWING SOME BREAKS IN THE CLOUDS MAKING THEIR WAY INTO
SOUTHEAST MISSOURI AND WESTERN KENTUCKY. THIS HEATING WILL CAUSE
FURTHER DESTABILIZATION ACROSS THE SOUTHERN HALF OF OUR REGION...AND
COMBINED WITH THE WARM FRONT MAKING ITS WAY NORTHWARD...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND MOVE
NORTH...ESPECIALLY ACROSS THE WESTERN HALF OF OUR FA. A TORNADO
WATCH IS IN EFFECT FOR MOST OF OUR SOUTHEAST MISSOURI COUNTIES UNTIL
01Z SUNDAY. ALL BUT SOUTHWEST INDIANA COUNTIES ARE INCLUDED IN THE
SPC DAY 1 SLIGHT RISK.
MORE SHOWERS AND STORMS WILL DEVELOP AHEAD OF THE COLD FRONT WHICH
WILL MOVE ACROSS THE REGION TONIGHT INTO EARLY SUNDAY.
ETA/MESOETA/GFS IN DECENT AGREEMENT ON TIMING...WITH ETA AND GFS QPF
AMOUNTS A LITTLE LESS THAN THE MESOETA. BOTH THE ETA AND MESOETA
HAVE BACKED OFF A LITTLE WITH THE QPF. WILL CONTINUE WITH THE
MENTION OF HEAVY RAIN FOR TONIGHT...AND WILL HOLD OFF ON A FLOOD
WATCH. EXCEPT FOR A COUPLE OF SMALL BULLSEYES OF AROUND AN INCH
OVERNIGHT...QPF AMOUNTS AND FAIRLY QUICK PASSAGE OF THE FRONT SHOULD
PREVENT ANY WIDESPREAD FLOODING PROBLEMS. HOWEVER...DEPENDING ON
AFTERNOON THUNDERSTORM DEVELOPMENT AND RESULTANT RAINFALL
AMOUNTS...WILL HAVE TO KEEP AN EYE ON MAINLY MY WESTERN COUNTIES
WHICH HAVE HAD SIGNIFICANT RAIN OVER THE PAST FEW DAYS. IF
SIGNIFICANT RAIN FALLS THIS AFTERNOON...MAY HAVE TO REVISIT THIS
TOPIC.
COLD FRONT SHOULD MOVE EAST OF THE FA BY MIDDAY SUNDAY. POPS
DIMINISH FROM WEST TO EAST AS DAY PROGRESSES...WITH A SLIGHT CHANCE
LINGERING IN EASTERN MOST FA SUNDAY AFTERNOON. TIMING IN CURRENT
ZONES IS IN GOOD SHAPE AND ONLY MADE SOME MINOR TWEAKS TO GOING
POPS.
DRY WEATHER IS THEN EXPECTED THROUGH MOST OF THE WORK WEEK AS HIGH
PRESSURE SLIDES SOUTH OF OUR REGION INTO THE SOUTHEASTERN U.S. BY
WEDNESDAY MORNING. NEXT CHANCE OF SHOWERS AND STORMS WILL BE IN THE
NORTHWEST THIRD OF THE AREA THURSDAY NIGHT...WITH CHANCES SPREADING
ACROSS THE REST OF THE FA ON FRIDAY AND LASTING INTO SATURDAY...AS
THE GFS BRINGS A FRONT ACROSS THE AREA. INTRODUCED POPS INTO THE
NORTHWEST THIRD OF THE AREA THURSDAY NIGHT...OTHERWISE ONLY MADE
MINOR CHANGES TO THE POPS.
AS FOR TEMPS... RAISED GOING LOWS TONIGHT A COUPLE OF DEGREES CLOSE
TO MAV/MET GUIDANCE...ESPECIALLY SOUTHERN PORTIONS...WITH WARM FRONT
MOVING NORTH OF THE REGION EARLY TONIGHT. MAV/MET/FWC WITHIN A
COUPLE OF DEGREES OF EACH OTHER FOR SATURDAY THROUGH SUNDAY...AND
THESE VALUES MATCH UP WELL WITH GOING FORECAST. IN THE
EXTENDED...STUCK PRETTY CLOSE TO MEX VALUES...WHICH ONLY REQUIRED
MINOR CHANGES.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
KY...NONE.
MO...NONE.
&&
RST
Hazardous weather outlook, Apr 24, 9:27 AM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1027 AM CDT SAT APR 24 2004
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-251000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
1027 AM CDT SAT APR 24 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR STATE
AREA THROUGH TONIGHT. THE INITIAL RISK WILL EXIST WHEN A WARM FRONT
LIFTS NORTH ACROSS THE REGION THIS AFTERNOON AND EARLY THIS EVENING.
SATELLITE SUGGESTS THAT THERE MAY BE SOME SUNSHINE THIS
AFTERNOON...MAINLY ACROSS SOUTHEAST MISSOURI AND WESTERN KENTUCKY.
THIS MAY SERVE TO DESTABILIZE THE ATMOSPHERE ENOUGH FOR SCATTERED
STRONG TO SEVERE THUNDERSTORMS. AN ADDITIONAL CONCERN IS INCREASED
WIND SHEAR ALONG THE WARM FRONT. STORMS THAT FORM IN CLOSE PROXIMITY
TO THE WARM FRONT MAY HAVE THE POTENTIAL TO PRODUCE A TORNADO.
A COLD FRONT WILL APPROACH TONIGHT AND INITIATE ANOTHER ROUND OF
HEAVY RAIN...POSSIBLY AS MUCH AS 1 TO 2 INCHES. IT WILL ALSO
INTRODUCE ANOTHER CHANCE OF SEVERE THUNDERSTORMS.
MINOR FLOODING IS EXPECTED ALONG THE GREEN RIVER...AND CURRENT
RIVER. PLEASE REFER TO THE LATEST FLOOD WARNINGS OR STATEMENTS FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE DEPARTING COLD FRONT WILL LINGER A CHANCE OF THUNDERSTORMS INTO
SUNDAY...MAINLY IN THE MORNING. WITH THE FRONT WILL LINGER A SLIGHT
RISK THAT STORMS MAY BECOME SEVERE.
MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE GREEN RIVER...AND
CURRENT RIVER. PLEASE REFER TO THE LATEST FLOOD WARNINGS OR
STATEMENTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THROUGH TONIGHT.
NOLES
Event by event
3 tornado, 2 hail, 2 funnel cloud. Local standard time, as filed.
Tornado, Carter
- When
- April 24, 4:12 PM CST to 4:30 PM CST
- Where
- Carter County, 3 mi SW of Ellsinore
- Rating
- F2
- Path length
- 7.6 mi
- Path width
- 200 yd
- Injuries
- 5 direct, 0 indirect
- Property damage
- $600,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.900, -90.783
The tornado touched down about one mile south of the intersection of U.S. Highway 60 and County Highway 233 in eastern Carter County. The tornado tracked north-northeast, passing only about a mile west of the town of Ellsinore. The tornado damage path ended on County Road 365 less than one half mile before reaching the Wayne County line. Peak winds in the tornado were estimated at 150 MPH. Most of the injured were in a mobile home on the north side of U.S. Highway 60. Their mobile home was picked up and thrown into some trees. One person was critically injured. The critically injured person was paralyzed when her back and neck was broken, and she was airlifted to a St. Louis area hospital. Another person received a broken arm, and most of the remaining injuries were scrapes and cuts. The tornado destroyed a total of three mobile homes, a storage facility, and numerous sheds. Two homes and one business were severely damaged. Numerous vehicles were damaged.
Hail, Ripley
- When
- April 24, 4:42 PM CST
- Where
- Ripley County, 6 mi W of Naylor
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.583, -90.700
Tornado, Wayne
- When
- April 24, 4:52 PM CST to 4:58 PM CST
- Where
- Wayne County, 4 mi SSW of Patterson
- Rating
- F1
- Path length
- 4 mi
- Path width
- 100 yd
- Property damage
- $100,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.133, -90.600
Trees and power lines were blown down. Two businesses and about six homes were severely damaged when most of their roofing was blown off. The businesses were a beauty shop and a post office. A dozen barns and sheds were destroyed. Several vehicles and some farm machinery was damaged. Peak winds were estimated near 100 MPH. Power outages affected about 100 people. Some county roads and secondary highways were blocked. The damage path began on Highway B and ended at the junction of Highway 34 and FF Highway. Most of the structural damage was in Patterson at the junction of Highways 34 and FF.
Funnel Cloud, Stoddard
- When
- April 24, 6:03 PM CST
- Where
- Stoddard County, 4 mi SW of Puxico
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.856, -89.944 (the zone’s center; the record gives no point)
Hail, Bollinger
- When
- April 24, 6:38 PM CST
- Where
- Bollinger County, 8 mi SW of Marble Hill
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.217, -90.067
Tornado, Cape Girardeau
- When
- April 24, 6:47 PM CST to 6:57 PM CST
- Where
- Cape Girardeau County, 1 mi W of Crump
- Rating
- F2
- Path length
- 5.4 mi
- Path width
- 200 yd
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.283, -89.850
Several barns were damaged, and one was destroyed. Two houses had roof damage. The most intense damage was in a forest, where hundreds of trees were snapped or uprooted. Peak winds were estimated at 130 MPH. The damage began on Highway RA, just south of Lake Girardeau, and continued northeast to about 2 miles west of Tilsit.
Funnel Cloud, Cape Girardeau
- When
- April 24, 7:15 PM CST to 7:22 PM CST
- Where
- Cape Girardeau County, Burfordville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.384, -89.684 (the zone’s center; the record gives no point)
Numerous funnel clouds were reported along the path of a supercell thunderstorm that tracked northeast across Cape Girardeau County.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Oklahoma, April 24, 20042 deaths · 1 event
- Flash Flooding and Damaging Winds in Texas, April 24, 2004$230,000 · 80 kt wind · 6 events
- Lightning Strike in Louisiana, April 24, 2004$100,000 · 1 event
- Flood in Arkansas, April 24, 2004$50,000 · 1 event
- High Wind in Maine, April 24, 200450 kt wind · 11 events
- Flash Flooding in Texas, April 24, 2004$10,000 · 7 events
- High Surf in Hawaii, April 24 to 27, 20047 events
- Flash Flooding in Arkansas, April 24, 20046 events
- Flash Flooding in Missouri, April 24, 2004$5,000 · 4 events
- Damaging Winds in Mississippi, April 24, 2004$6,000 · 52 kt wind · 4 events
- Tornadoes in Missouri, April 24, 2004$5,000 · F0 · 2 events
- Flash Flood in Missouri, April 24, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388627, 5388630, 5388628, 5388632, 5388629, 5388631, 5388633.